Myoclonus and hyperalgesia following intended epidural morphine administration in a dog



Robson, Katherine and Alderson, Briony
(2014) Myoclonus and hyperalgesia following intended epidural morphine administration in a dog. Veterinary Record Case Reports, 2 (1).

[img] Text
Morphine epidural.pdf - Author Accepted Manuscript

Download (203kB)

Abstract

<jats:p>A West Highland White Terrier was presented after development of hindlimb myoclonus and hyperalgesia following intended epidural administration of morphine at a referring veterinary practice. MRI was unremarkable, except for the spinal cord extending to the caudal half of the L7 vertebrae. Treatment with systemic analgesia of methadone and sedation/analgesia with medetomidine resolved the clinical signs within 24 hours. The mechanism by which morphine causes adverse neurological side effects has yet to be fully determined; the morphine‐3‐glucuronide (M‐3‐G) metabolite is suspected to be responsible for the adverse effects seen. Hypotheses include action of morphine or the M‐3‐G metabolite on non‐opioid inhibitory (glycine) or excitatory (N‐methyl D‐aspartate) receptors. However, more work is needed to determine the exact pathogenesis. Neuroexcitatory side effects are rarely reported following administration of morphine in dogs and this case demonstrates successful treatment with the use of an alternative opioid, methadone.</jats:p>

Item Type: Article
Depositing User: Symplectic Admin
Date Deposited: 02 Aug 2018 06:37
Last Modified: 19 Sep 2023 02:27
DOI: 10.1136/vetreccr-2014-000125
Related URLs:
URI: https://livrepository.liverpool.ac.uk/id/eprint/3024464